Discussion in 'Fibromyalgia Main Forum' started by Rafiki, Oct 18, 2008.

  1. Rafiki

    Rafiki New Member

    I read on another thread that you have Trigeminal Neuralgia. I have that (totally under control) and know what a PAIN it is.

    Have you tried topical capsaicin? A google of TN and capsaicin will give you a lot of info.

    I keep the trigeminal nerve on the affected side depleted of substance P by using capsaicin cream. No substance p, no transmission of pain.

    It's tricky to use (hot peppers) and don't get it in your eyes or anyplace else sensitive!

    Ask your neuro. Some are open to it, some not so much. Some don't know anything about it. Some believe it can cause pain. I'm so glad I hadn't seen that study before I began using it. I'm pretty sure it was only 1 study. Most report it is amazing for neuropathic pain, especially TN.

    After years of Tegretol, which worked for quite a while, and Neurontin which caused instant projectile vomi... TMI, never mind ... Zostrix (casaicin) lets me live with total control over TN!!!


    Good luck to you,
  2. Yes, absolutely, I have tried capzaicin cream, more than once.. a registered dietician recommended- rather.. pleaded with me to at least try it, as he was very concerned with how many medications, as well as the amount of anesthesia i'd had over the years, and the (my* sick) body's inability to flush those medications out well.

    Out of desperation, last spring, my husband ran out and got Capsaicin HP, as I was crying in pain, even on 3 meds. I can say this much- crying, then smearing that cream on your face (I have it in all 3 branches of left side, and it's working it's way acrossed my right side as well, now.) Anyhow, crying again- half due to the pain- half from the feeling that acid was eating my face off, only severely (as you could imagine, i'm sure) made everything 100 times worse.

    In 2004, I had THREE surgeries/procedures, for the left side, since I had maxed out dosage on Trileptal, and my trileptal/liver enzyme tests were high/elevated about every other time my neuro checked them.

    The last two procedures, were gamma knife surgeries, in June o4, and again in Nov 04, and were necessary due to a very inexperienced (and LIAR) neurosurgeon, whom, I only found out later, had ONLY DONE THREE of the surgeries.. EVER. I was her third, (according to her receptionist) she'd not done one in 'three or four years"

    She ruined my life, the pain after that surgery, is, just indescribable, and, honestly, traumatic for me to even reflect on.

    The gamma knife surgeries (radiation treatment), were.. not pleasant either, having a metal fixator screwed into your skull in four places, under local anesthesia, which, wears off, LONGGG before you even have your radiation tx done, and long before you get the thing back OFF your head. It makes for a very very, long, painful day..

    Also after that horrible, botched balloon compression rhizotomy, I was told, that my TN was changed by it, from 'typical', to atypical.... which I knew.. constant pain.

    I spent the next 2.5 yrs on more anti-convulsant medications, but, also, nearly continuous 12 day high dose steroid tapers, and Lortab, every 4 hrs.

    Now, I'm weaning down gabitril (BADDD side effects if I take more than 2 4mg pills a day), and starting on Lamictal, I increase it to 50 mgs next wk, and I'm very nervous, as it seems to have similar side effects as the Gabitril, despite Lamictal having been around quite a bit longer.

    I've been on Topamax, trileptal, Zonegran (briefly, before surgery), gabitril, etc etc..
    I've been on the same dose of clonazepam for 6+ yrs(for myoclonic jerking/twitching, etc), Baclofen (80mgs), I'm on 8mg Gabitril, and working up to a 100mg dosage of Lamictal.

    (just in case you're wondering- cuz I was, LOL this last visit, when my neuro took me back down to 8mg gabitril daily, and added the lamictal- he did a full panel for my liver, pancreas, etc CBC,CMP, amylase )

    No calls, so, I reckon they all came out ok...

    Anyways, that's the long story/journey of my TN treatments, (along with some supplements, B12 shots (dietician just HOPED it might even help the TN, cuz he dislikes so much medication, as do I).

    I have also done tons of supplements, vitamin IV's, and Glutathione IV pushes 3 times a week & weekly B12 shots, B1 shots, etc.

    My integrative med doc (which i can't afford to see anymore with a car payment. :( had me & hubby fly to Naples Florida, to see a 'top notch' neurologist (and author) in July 05, he started me on the glutathione iv pushes, B12 shots, fish oils, etc.. but, he also wanted me to "try" *54* sessions of Hyperbaric O2 Treatments, (out of pocket!!!)- and there are noooooo facilities here, that have HBOT, not for 60 miles, that's a LOT of driving, one way, and twice a week, added to the cost of the glutathione, etc.. so the HBOT was not tried..

    But, a lot of that was for my overall massive list of health stuff, lol...

    Again, in closing this NOVEL (LOL soo sorry!) thank you for your time, to type a post,

    Oh, and I've tried other creams too, lol, ANYTHING used for pain, (fibro O24, myoflex, gold bond, everything we've got in the house,) as well, as sometimes the heating pad,

    I own many scarves, ski masks, and other soft things i can cover my face with in the weather, unfortunately, can't protect it from weather changes, even being inside..

    I AM better than I was in 04, FOR SURE! But, this is one of my diseases, I constantly stress, & fear about, when trying to envision a positive future. :-|

    Thanks again,

    Laura- aka AintAsGoodAsIOnceWas
  3. gapsych

    gapsych New Member

    I am in a bit of a fog here so I am confused if you are still on the trileptal. Trileptal made my liver enzymes increase as well as my sodium/chloride level to crash. The latter put me in the hospital.

    The good news is that I am now on Lamictal instead of trileptal and have had no side effects. In fact it has really helped my AD work.

    Good luck. You have been through a lot.

  4. regarding TN, for sure.

    My current medications are: 80mgs Baclofen/day
    25mgs Atenolol/day
    *8*mgs Gabitril (for now, may do without, if Lamictal works well enough, and is tolerated)

    2mgs of clonazepam/day

    25mgs of Lamictal, going up to 50 mgs, in 3 days, eventually to 100mgs, then a follow-up / check in with neuro on how i'm doing at 100mgs.

    And, I have 200mg Provigil/daily, but seldom use it, as it tends to only give me even worse 'jabberjaws' but does not help in clarity, or even energy, most days, and also for SOME reason that I've not been able to figure out, my Provigil 'crashes', give me terrible swollen glands in my throat/neck, & sometimes ears, and makes my lower back pain worse (like I feel crashing on steroids!)

    I think those are all my RX's.

    I hope I do OK with the Lamictal, my neuro said when I was having bad trouble on Gabitril, that we'd already ran out of the 'front-line' treatments for TN, and don't have too many options left- my opinion is.. I understand his situation- but he also HAS to understand mine. I'm 30 yrs old, this TN will never go away, mine is tough to treat, (made even tougher by the botched Balloon Compression Rhizotomy), and 'tends to get worse with time'... so, I feel like, "well, we CAN'T be out of options- cuz,... I'm far away from being "out" of life..."

    He's a good man, I love him, and worry/dread about when he retires, which could be any day..

    Thanks, Laura